Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 228, NWS Shreveport, LA

May 12, 2000Howard County, Little River County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 12, 2000, 8:36 PM CDT for Howard County, Little River County, Sevier County, Arkansas. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 8:36 PM CDT (01:36 UTC)
Expired
May 12, 2000, 9:15 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Howard County, AR, Little River County, AR, Sevier County, AR

What was reported inside it

TimeReportWhereRemark
May 12, 8:45 PM CDTThunderstorm Wind 52 EForeman, ARNumerous trees and power lines down.
May 12, 8:45 PM CDTHail 0.75Foreman, AR
May 12, 8:50 PM CDTThunderstorm Wind 55 MBen Lomond, ARNumerous trees down.
May 12, 8:57 PM CDTThunderstorm Wind 85 MNashville, ARPine, Oak, and Pecan trees over a 15 mile wide area were flattened along with 2 homes destroyed, 5 homes suffering major damage, 30 homes suffering minor damage, 3 mobile homes totally destroyed and one new motor home crushed by a fallen tree. No injuries or

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 12, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 12, 6:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3398 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS54 KSHV 130137
SVRSHV
ARC061-081-133-130215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
836 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN ARKANSAS
  LITTLE RIVER COUNTY IN ARKANSAS
  SEVIER COUNTY IN ARKANSAS

* UNTIL 915 PM CDT

* AT 834 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ENTERING SOUTHWEST
  ARKANSAS...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ASHDOWN AT 845 PM CDT
   BEN LOMOND...WILTON AT 850 PM CDT
   DIERKS AT 855 PM CDT
   MINERAL SPRINGS AT 905 PM CDT

THIS LINE OF STORMS WILL LIKELY PRODUCE STRONG DAMAGING WINDS IN
EXCESS OF 60 MPH. BE ALERT FOR DOWNED TREES AND POWER LINES. IF YOU
ARE OUTSIDE...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG
BUILDING. STAY AWAY FROM WINDOWS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN ARKANSAS
  LITTLE RIVER COUNTY IN ARKANSAS
  SEVIER COUNTY IN ARKANSAS
UNTIL 915 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 12, 3:00 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT FRI MAY 12 2000

SURFACE COLD FRONT OVER FROM MCALESTER TO JUST WEST OF DALLAS TO
NEAR BROWNWOOD TEXAS AT MID AFTERNOON. MSAS CURRENT SURFACE DATA
SHOWS LIFTED INDEX VALUES FROM -9 TO -10. CAPE VALUES LATE THIS
AFTERNOON ARE NEAR 4000 J/KM. WHEN CAP BREAKS STORMS SHOULD FIRE
ACROSS SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS AND MOVE INTO
NORTHWEST PART OF FORECAST AREA BY EARLY EVENING. PLENTY OF LOW
LEVEL MOISTURE IS AVAILABLE BETWEEN 1000 MB AND 850 MB. MID LEVEL
MOISTURE SHOULD INCREASE DURING THE EVENING AND DEWPOINTS ARE IN THE
LOWER TO MID 70S. ALTHOUGH A STRONG CAP IS IN PLACE...UPPER LEVEL
DIVERGENCE WILL ENHANCE THUNDERSTORM DEVELOPMENT OVERNIGHT TONIGHT.

ETA UPPER AIR SOUNDING FORECASTS SHOW A MAX TEMPERATURE AROUND 90
DEGREES WILL WEAKEN THE CAP OVER SOUTHEAST OKLAHOMA BY LATE
AFTERNOON AND RAISE PRECIPITABLE WATER VALUES TO 1.5 INCHES. ETA
FORECASTS K INDICES TO 35 AND TOTAL TOTAL VALUES TO 55. WITH LITTLE
TURNING OF THE WINDS LARGE HAIL AND DAMAGING WINDS...ALONG WITH
HEAVY RAINFALL WILL BE THE PRIMARY THREATS. AS FRONT MOVES THROUGH
DURING THE EVENING OVER THE NORTHWEST SECTIONS AIR MASS WILL
STABILIZE AND BEGIN DRYING OUT BY MORNING. NORTH LOUISIANA AND EAST
CENTRAL TEXAS WILL SEE BEST CHANCE OF SEVERE AFTER MIDNIGHT UNTIL
MORNING WITH ACTIVITY WEAKENING. SCATTERED SHOWERS AND THUNDERSTORMS
WILL LIKELY REDEVELOP OVER CENTRAL LOUISIANA ALONG FRONT DURING
EARLY AFTERNOON. SOME CONCERN ABOUT HEAVY RAINFALL THREAT BUT MODELS
MOVING FRONT ACROSS FORECAST AREA BETWEEN 13/00 AND 13/15Z. DO NOT
THINK FRONT WILL SLOW ENOUGH FOR FLASH FLOODING. WILL KEEP SEVERE IN
ALL AREAS TONIGHT. ETA ENDS RAINFALL OVER THE NORTHWEST IN THE
MORNING AND ALL OTHER AREAS DURING THE AFTERNOON. TEMPERATURES
SHOULD NOT RISE MUCH DUE TO CLOUDS...RAIN AND COLDER AIR. BELIEVE
NGM GUIDANCE A BIT OPTIMISTIC FOR HIGHS SATURDAY AND CLEAR SKIES TO
RAPIDLY BEHIND FRONT.

A COOL NIGHT FOR THE THIRD PERIOD WITH MID TO UPPER 50S OVER MOST OF
THE FORECAST AREA. SUNSHINE SUNDAY WILL BE SOMEWHAT OFFSET BY COOL
MORNING AND EAST TO NORTHEAST WIND AROUND SURFACE HIGH CENTERED TO
THE NORTH AND NORTHEAST. NEXT CHANCE OF RAIN WILL COME AT THE END OF
NEXT WEEK.

09

SHV 66/79/56/78  5510
MLU 68/79/57/77  4510
TXK 63/76/52/77  6410
TYR 65/79/54/80  5510
LFK 68/80/57/82  4410

.SHV...NONE.

In the hours before

Local storm report, May 12, 8:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
826 PM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0805 PM    DE KALB                   TX   WIND DAMAGE
05/12/00   BOWIE                          TREES DOWN ACROSS FM 2735
                                          FROM LAW ENFORCEMENT

0747 PM    MOUNT PLEASANT            TX   1 INCH HAIL
05/12/00   TITUS                          FROM STORM SPOTTER

NNNN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:41 PM CDTSevere Thunderstorm WarningSHVLafayette, Miller49 min
May 12, 9:05 PM CDTSevere Thunderstorm WarningSHVNevada55 min
May 12, 9:06 PM CDTSevere Thunderstorm WarningSHVHempstead54 min
May 12, 9:11 PM CDTSevere Thunderstorm WarningSHVColumbia64 min
May 12, 9:30 PM CDTSevere Thunderstorm WarningSHVLafayette45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.